Brain Zaps

Since it is Mental Health Awareness Month and since I recently had an experience with brain zaps, I am going to write a blog about this phenomenon. Hopefully raising awareness. My aim is to save someone from the experience of being completely freaked out when this happens to them.

Yesterday, I spoke with my psychiatrist about how my suicidal ideation has increased and how I cut again. Her suggestion was to cut my dosage of Viibryd and Lamictal by half and to add an antipsychotic to my regimen. I started by cutting the dosage last night but didn’t add the anti-psychotic because I didn’t have time to go to the pharmacy. I wasn’t feeling particularly anxious so I didn’t bother taking any Xanax (even though I sometimes do at night, since it helps quiet my mind enough for me to sleep). Apparently not taking the Xanax was a mistake because as soon as I closed my eyes I felt like the room was spinning and it felt like my brain was vibrating, like there were electrical shocks going from one side of my brain to the other, to another. It was so disconcerting that I started to panic. My heartrate increased. I couldn’t get it to go down with any of the breathing techniques or visualization techniques in my box of tricks. The only thing that temporarily helped was when my cat came and laid on my chest and put her face on my face. For some reason, the steady beat of her heart and her purring helped calm me. But as soon as she got startled and ran off, my heart started to race again and the room started to spin again. I let that go on for about 20 minutes before I broke down and took some Xanax.

This morning my therapist suggested that it sounded like I was having a panic attack. And, I do think that is what happened after the initial brain zap. But, I wasn’t satisfied with that as a final answer so I consulted the all-knowing google. I typed in: “electrical shock in brain.” These were the results:

Screenshot (113)

Apparently, these brain zaps are a pretty common thing. No one knows exactly what causes them but there seems to be a correlation between decrease in dosages of anti-depressants and anxiolitics and frequency of brain zaps. Also, there is a greater correlation with Effexor, it would seem, than with many other anti-depressants. Despite finding correlations, no one really knows what these brain zaps are; the many hypotheses range from decreased GABA, decreased serotonin, localized seizures, symptom of anxiety, withdrawal, etc. For me, I’m going to say it was probably a combination of withdrawal and anxiety. Given that, during my most recent attempt at suicide I took a whole mess of benzos, barbiturates, and whatever else I could get my hands on. No doubt that sent my whole system into shock. It just took a bit to catch up, I guess.

Anyway, I guess what I want to say is that, if you have experienced this, you’re not crazy. It is a real thing. It is apparently not dangerous (I will include links). And, you aren’t alone. Why this isn’t listed on the “side effects” of these medications, I don’t know. I mean, you would think it would be important for someone to know beforehand that their brain might go all spazzy and electric when coming off of these medications… but, hey, I am just the general public. What do I know? Big pharma can do what big pharma wants. Because they know that many of us, whether we like it or not, rely on these medications to function well enough to continue leading our “normal” lives. (But, then, that raises the question of normal… which could make for an entirely different blog).

Here are a few of the links I read, if you’re interested in learning more:

http://www.anxietycentre.com/anxiety-symptoms/brain-zaps.shtml

https://www.psychologytoday.com/us/blog/the-superhuman-mind/201710/what-causes-brain-zaps

https://www.psychologytoday.com/us/blog/creativity-way-life/201107/fireworks-or-brain-zaps

9 Thoughts

  1. Dude brain zaps are crazy. I’ve been on loads of antidepressants and I know people’s mileage can be different but as you mentioned, effexor aka VENLAFAXINE is the most evil drug of them all. Venlafaxine withdrawal is its own special hell, I had to take a month off work just to withdraw from it (I came off every single other drug cold turkey with little to no symptoms except a slight fluey thing from Prozac), and I had only been on it for about a month (it caused a hypomanic episode so my psych stopped it)!

    Those brain zaps are beyond bizarre! Hope yours subside soon and you start to pick up x

    Like

    1. Thank you! Fortunately, when they tried to put me on Effexor, my body quickly said, “Eff that” and I was off it in less than a week. I reacted really poorly to it in general. It felt like I had the flu but to the most extreme. I couldn’t live like that long enough to see if the side effects would subside.

      Liked by 1 person

      1. My GP switched me from escitalopram to venlafaxine after a suicide attempt – then I had my first and last hypomanic episode, managed to get to see my psych, who got me tapering straight away, along with a load of anti-anxiety meds and a sicknote to get me thru it!

        I honestly think venlafaxine is a hell drug lol. Honestly more power to anyone who finds it helpful but I’ve never encountered anyone who liked it!

        Really hope your meds start to agree with you soon, and things begin to pick up x

        Like

  2. I had brain zaps coming off Prozac a couple of years ago – scared the shit out of me and I was worried they’d never stop again!

    Like

  3. I was curious about this not being listed because it’s definitely a known withdrawal syndrome, and the FDA patient info for both vilazodone and venlafaxine do mention a discontinuation syndrome that can involve electric shock-like sensations, but there’s a lot of information on there and it doesn’t necessarily stand out. And I guess part of why prescribers don’t necessarily think to mention it is that there’s people like me who can come off antidepressants (including venlafaxine) without any side effects. Hope this doesn’t last too long for you.

    Like

    1. Apparently something to this effect is in the patient information thing that’s like a billion pages long. Lol but guess who throws those away? This girl. I guess that will teach me.

      Liked by 1 person

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s